Colorado, 2003

Flash Flooding in Colorado, July 27, 2003

July 27, 2003 · NWS BOU · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 27, 2:15 AM MST, 0 minutes earlier.

Area forecast discussion, Jul 27, 2:15 AM MST, 0 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 AM MDT SUN JUL 27 2003

SHORT TERM DISCUSSION:  RUNNING WAY BEHIND DUE TO WEATHER TONIGHT SO
DISCUSSION WILL BE BRIEF.  COOL FRONT HAS MOVED THROUGH AREA AND
SHOULD BRING DOWN TEMPS TODAY AS LOW LVL FLOW BECOMES MORE SELY.
700 MB TEMPS ARE FCST TO DROP AROUND 5 DEGREES FROM SATURDAY AND
WITH MORE CLOUD COVER AND DEEPER LOW LVL MSTR HIGHS SHOULD ONLY
REACH INTO THE LOWER TO MID 80S ACRS THE PLAINS.  AS FAR AS PCPN
WITH SHOULD SEE ANOTHER ROUND OF TSTMS BY LATE AFTN INTO THE EVENING
HRS UNLESS CONVECTIVE TEMPS ARENT REACHED.  WITH PRECIPITABLE WATER
VALUES OVR AN INCH AND WK FLOW ALOFT STORMS WL BE SLOW MOVING AND
COULD PRODUCE SUBSTANTIAL RAIN IN SOME SPOTS.  WITH LOW LVL SELY
FLOW COULD SEE DENVER CYCLONE DVLP WHICH COULD ACT AS A FOCUS FOR
CONVECTION LATER THIS AFTN.  KLEYLA

LONG TERM DISCUSSION:  MODELS SHOW UPPER RIDGE CENTER TO MIGRATE
OVER THE GREAT BASIN ON MONDAY AT 12Z.  THEN IT STAYS THERE THROUGH
TUESDAY AFTERNOON.  THROUGH THOSE TREE PERIODS...THE GRIDS SHOW
FAIRLY BRISK NORTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA.  THE
JET LEVEL SPEEDS RANGE FROM 35 TO 55 KNOTS THROUGH TUESDAY LATE DAY.
LITTLE IN THE WAY OF ANY SYNOPTIC SCALE FORCING IS INDICATED THROUGH
TUESDAY.  AT THE LOWER LEVELS...GRIDS SHOW A EASTERLY COMPONENT TO
THE BOUNDARY LAYER WINDS MONDAY INTO MONDAY NIGHT.  A DECENT THETA-E
AXIS STAYS OVER THE FORECAST AREA THROUGH THAT TIME.  ON TUESDAY
...THE THETA-E AXIS PUSHES SOUTH AND WEST OF THE FORECAST AREA.  THE
CROSS SECTIONS SHOW GOOD LOW LEVEL MOISTURE ON MONDAY...THEN IT
DRIES OUT PRETTY GOOD MONDAY NIGHT.  ON TUESDAY...INCREASING MID
LEVEL MOISTURE IS INDICATED.  THE CROSS SECTIONS SHOW THE BEST
POTENTIAL INSTABILITY ON MONDAY.  LAPSE RATES ARE FAIRLY STEEP
MONDAY INTO EARLY TUESDAY...THEN SOME MID LAYER WARMING CAPS THINGS
OFF A BIT BY AFTERNOON OVER THE MOUNTAINS.  THE BEST CAPES FOR THE
AREA ARE INDICATED LATE DAY MONDAY.  VERY LIMITED CAPE IS INDICATED
ON TUESDAY. WILL PUT THE HIGHER POPS ON MONDAY LATE IN THE DAY...BUT
WILL STILL KEEP SOME GOING ON TUESDAY.  FOR TEMPERATURES...AGREED
WITH THE PREVIOUS SHIFT WITH THE COOL DOWN...BUT NOT TO THE DEGREE
THAT THE VARIOUS MOS GUIDANCE PRODUCTS ARE INDICATING.  MONDAYS
HIGHS LOOK ABOUT 1-3 C COOLER THEN TODAY EXPECTED READINGS.  TUESDAY
WARMS UP ABOUT 1-2 C FROM MONDAYS.   IN THE EXTENDED PERIOD...
WEDNESDAY THROUGH SATURDAY...THE UPPER RIDGE STAYS WEST OF THE
FORECAST AREA THURSDAY...THEN BEGINS PUSHING EASTWARD.  BY
SATURDAY...THE RIDGE CENTER IS EAST OF COLORADO.  THAT SEEMS A
FAVORABLE LOCATION FOR MONSOON MOISTURE TO BE OVER THE FORECAST
AREA.  WILL LET THE EXTENDED BE FOR THIS UPDATE.     RJK

.DEN...NONE.
Hazardous weather outlook, Jul 26, 10:00 AM MST, 16 hours 15 minutes before
COZ030>051-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT SAT JUL 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON IN THE HIGH COUNTRY.  SOME OF THE STORMS WILL APPROACH THE
FRONT RANGE BY LATE AFTERNOON...BUT LITTLE BESIDES WIND CAN BE
EXPECTED FROM THE STORMS.  IT WILL BE TOO STABLE ACROSS THE PLAINS
FOR MORE THAN ISOLATED THUNDERSTORMS IN THE AFTERNOON.

A TROUGH WILL MOVE INTO THE EASTERN PLAINS TONIGHT WITH UPSLOPE FLOW
DEVELOPING BEHIND IT.  SINCE THE ATMOSPHERE WILL BE VERY MOIST
TONIGHT...SOME SIGNIFICANT RAINFALL MAY BE POSSIBLE IN AREAS OF THE
FOOTHILLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS SUNDAY THROUGH
TUESDAY.  THUNDERSTORMS WITH POSSIBLY HEAVY RAIN WILL ALSO BE
POSSIBLE ON THE PLAINS SUNDAY.  A COLD FRONT IS EXPECTED TO MOVE
OVER THE NORTHEASTERN PLAINS SUNDAY MORNING.  THERE SHOULD BE
SUFFICIENT MOISTURE...INSTABILITY AND LIFT ASSOCIATED WITH THE
FRONT...FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEAST
PLAINS OF COLORADO...ESPECIALLY DURING THE AFTERNOON.  DRIER AND
WARMER CONDITIONS WILL RETURN TO THE AREA BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 117 km away, was scanning. The volume nearest the first event began at 09:16 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
July 27, 2:15 AM MST to 4:00 AM MST
Where
Washington County, West Central Portion
Reported by
GOVT OFFICIAL
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Very heavy rain, up to 5 inches estimated by doppler radar, caused flash flooding in west central Washington County. Sections of County Roads S and P were washed out by the torrential rain.

Flash Flood, Douglas

When
July 27, 3:00 PM MST to 6:00 PM MST
Where
Douglas County, Southwest Portion
Reported by
EMERGENCY MANAGER
Coordinates
39.330, -104.930 (the zone’s center; the record gives no point)

A thunderstorm producing heavy rain caused flash flooding and mudslides in the Hayman burn area in southwestern Douglas County. Storm spotters reported washouts in and around the Westcreek area. South of Deckers, approximately 3 miles of State Highway 67 was closed by a flow of decomposed granite and forest debris, making the roadway impassable. Several newly installed drainage culverts were inundated with debris. Runoff along the fire damaged slopes, about 9 miles south of Deckers, uprooted 200 to 300 trees and washed them into the drainage system. In all, seven mudslides were reported, some ranging from 5 to 7 feet deep. Sixty-foot spruce trees slid onto the highway along with boulders up to 3 ft. in diameter. The Colorado Department of Transportation hauled 70 truckloads of debris from the highway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331592, 5331593.